Effective ART stimulates immune reconstitution, reducing the risk of opportunistic illnesses. However, some people commencing ART experience a phenomenon referred to as immune reconstitution inflammatory syndrome (IRIS) that can be life-threatening.
Most people who develop IRIS will do so within 90 days of starting ART, though it can appear as early as 1 week and as late as 1 year after the person starts treatment. People are at greater risk with CD4 counts below 200 cells/µL and high viral loads.
IRIS can manifest in two ways:
- Paradoxical IRIS: ART initiation (in an ART-naïve patient) in the presence of a known but treated opportunistic illness (OI) may worsen the OI despite improvement in the overall immune function. For example, a person may have been treated for cryptococcal meningitis, then commence ART and re-develop symptoms such as headache, necessitating re-treatment of the cryptococcal infection.
- Unmasking IRIS: a previously unrecognised OI can become clinically evident as immune function improves. For example, a person may be discharged home from hospital feeling well after starting ART, then begin to have night sweats, joint pains and loss of weight and be diagnosed with an OI such as Mycobacterium avium complex infection 2 months later.
Treatment of IRIS depends on the clinical presentation and the particular OI involved, but generally entails the use of corticosteroids and/or non-steroidal anti-inflammatory medicines.
An IRIS event may be serious enough to require hospitalisation. Early referral to community-based or visiting nurses is useful as they are well placed to observe and identify symptoms of an IRIS event and expedite prompt medical attention. Nurses working in HIV can be an important link in the identification of IRIS and must have an awareness of IRIS as a possible complication of ART initiation so that appropriate action can be taken. Antiretroviral guidelines suggest parameters regarding CD4 counts in the presence of an opportunistic infection to help prevent IRIS events (see arv.ashm.org.au). Nurses can educate and support people to remain on treatment if IRIS develops, and in the management of side-effects and symptoms of IRIS.